Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Missoula, MT

August 4, 2021Lake County, Montana

NWS Missoula, MT issued this special weather statement at Aug 4, 2021, 7:57 PM MDT for Lake County, Montana. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2021, 7:57 PM MDT (01:57 UTC)
Expired
Aug 4, 2021, 8:15 PM MDT
In force
18 min
Issued by
NWS Missoula, MT
Hail
0.88 in
Wind
30

County Lake County, MT

The radar

The Missoula radar (KMSX), 84 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3045 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

236 
WWUS85 KMSO 050157
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
757 PM MDT Wed Aug 4 2021
 
MTZ002-003-050215-
Flathead/Mission Valleys MT-West Glacier Region MT-
757 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of north central Lake
County through 815 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kings Point, or 7 miles north of Polson, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Kings Point, Big Arm, Rocky Point and Finley Point. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4777 11428 4785 11425 4784 11400 4769 11401
TIME...MOT...LOC 0157Z 274DEG 22KT 4780 11419 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at Aug 4, 4:25 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 4, 4:25 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Missoula MT
425 PM MDT Wed Aug 4 2021

.DISCUSSION...
In western Montana, we are currently monitoring the potential for
isolated showers and thunderstorms across the area. Storms are
expected to be elevated in nature. The biggest concern with any
storms will be gusty outflow winds and some lightning, a secondary
threat of hail is possible with one or two stronger, isolated
cells.

The Northern Rockies is currently under a ridge that will begin to
move out and be replaced by a trough of low pressure. This system
is currently off the coast of northern California and is expected
to trek through northern Nevada and Central Idaho Thursday
afternoon and into Friday. Ample moisture associated with this
system will bring the chances for more strong to severe
thunderstorms on Thursday. Models suggest the first round of
storms developing around midday in North-Central Idaho and moving
into western Montana by the afternoon. With ample shear and
atmospheric instability in place, several rounds of storms are
possible Thursday and into Friday.

With multiple rounds of storms producing strong outflow winds,
there is cause for concern with ongoing wildfires and potential
new starts. The strongest storms may produce heavy rainfall that
may impact flood prone basins and burn scars.

On Friday, Lemhi County and Southwest Montana have a 40-50% chance
of a quarter inch or more of precipitation. Looking into the
weekend and into next week, models are showing another low
pressure system moving into the region from the Pacific Northwest
and Canada. This system looks to bring moisture sufficient for the
potential development of showers and storms especially in
Northwest Montana. Cooler temperatures will be felt across the
Northern Rockies, along with breezy to windy conditions. In fact,
some higher elevations of Glacier National Park could easily
experience gusts of 30-40 mph. /Matos

&&

.AVIATION...Smoky skies will continue to reduce visibility across
the Northern Rockies airspace today. Isolated showers and
thunderstorms are possible this afternoon and evening as a ridge
is pushed out by a trough of low pressure. The potential for
showers and thunderstorms will continue through Thursday. The main
concern with stronger storms continues to be gusty outflow winds,
with a secondary threat for hail. Multiple rounds of convection
are expected on Thursday with the initial development occurring by
late morning in North-Central Idaho quickly spreading into
western Montana by . Some storms may produce gusty winds up to 40
knots tonight as well as Thursday. /Matos

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning from noon Thursday to midnight MDT Thursday
     night Bitterroot...Deerlodge/West Beaverhead...East
     Beaverhead...East Lolo...West Lolo.

ID...Red Flag Warning from 8 AM to 11 PM PDT Thursday Clearwater/Nez
     Perce...Palouse/Hells Canyon.

&&

In the hours before

Special weather statement, Aug 4, 5:35 PM MDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Missoula MT
535 PM MDT Wed Aug 4 2021

MTZ002-003-050000-
Flathead/Mission Valleys MT-West Glacier Region MT-
535 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northwestern Lake
and southern Flathead Counties through 600 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Arm, or 11 miles northwest of Polson, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Big Arm, Kings Point, Proctor, Elmo, Rollins, Dayton and Finley
Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4778 11437 4788 11440 4800 11396 4777 11392
TIME...MOT...LOC 2335Z 257DEG 26KT 4784 11429

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 4, 5:50 PM MDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Missoula MT
550 PM MDT Wed Aug 4 2021

MTZ002-003-050015-
Flathead/Mission Valleys MT-West Glacier Region MT-
550 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of north central Lake
County through 615 PM MDT...

At 550 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Arm, or 10 miles north of Polson, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Arm, Kings Point, Rollins, Dayton and Finley Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4778 11430 4789 11431 4795 11399 4776 11394
TIME...MOT...LOC 2350Z 269DEG 12KT 4783 11422

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 4, 5:55 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Missoula MT
555 PM MDT Wed Aug 4 2021

MTZ002-050030-
West Glacier Region MT-
555 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of north central
Flathead County through 630 PM MDT...

At 554 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of West Glacier, or 27 miles north of Evergreen, moving
east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4857 11418 4864 11418 4870 11385 4851 11387
TIME...MOT...LOC 2354Z 261DEG 18KT 4860 11404

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 4, 6:21 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Missoula MT
621 PM MDT Wed Aug 4 2021

MTZ002-050045-
West Glacier Region MT-
621 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of northeastern
Flathead County through 645 PM MDT...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of West Glacier, or 33 miles northeast of Evergreen,
moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake McDonald.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4869 11374 4867 11373 4865 11375 4862 11375
      4860 11372 4859 11371 4859 11392 4864 11393
TIME...MOT...LOC 0021Z 258DEG 20KT 4862 11384

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 4, 6:31 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Missoula MT
631 PM MDT Wed Aug 4 2021

MTZ002-003-050045-
Flathead/Mission Valleys MT-West Glacier Region MT-
631 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of north central Lake
County through 645 PM MDT...

At 631 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kings Point, or 11 miles north of Polson, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rollins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4781 11418 4791 11418 4795 11393 4779 11391
TIME...MOT...LOC 0031Z 270DEG 22KT 4785 11412

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 4, 7:57 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
757 PM MDT Wed Aug 4 2021

MTZ002-003-050215-
Flathead/Mission Valleys MT-West Glacier Region MT-
757 PM MDT Wed Aug 4 2021

...A strong thunderstorm will impact portions of north central Lake
County through 815 PM MDT...

At 757 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kings Point, or 7 miles north of Polson, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kings Point, Big Arm, Rocky Point and Finley Point.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4777 11428 4785 11425 4784 11400 4769 11401
TIME...MOT...LOC 0157Z 274DEG 22KT 4780 11419

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:21 PM MDTSpecial Weather StatementMSOFlathead24 min
Aug 4, 6:31 PM MDTSpecial Weather StatementMSOLake14 min
Aug 4, 8:03 PM MDTSevere Thunderstorm WarningMSOLake27 min
Aug 4, 8:26 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOLake34 min
Aug 5, 2:27 PM MDTSpecial Weather StatementMSOMineral, Ravalli33 min
Aug 5, 3:20 PM MDTSpecial Weather StatementMSOGranite, Ravalli55 min
Aug 5, 4:12 PM MDTSpecial Weather StatementMSODeer Lodge, Silver Bow48 min
Aug 5, 4:19 PM MDTSpecial Weather StatementMSORavalli56 min
Aug 5, 5:03 PM MDTSevere Thunderstorm WarningMSOPowell42 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.